Alabama, 2003Damaging Wind in Alabama, May 16, 2003
May 16, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 1:30 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, May 16, 1:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI MAY 16 2003
SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM
PROBLEMS.
CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN
COUNTIES UNTIL 7 PM. STRONGEST STORMS AT 215 PM WERE NW OF
BIRMINGHAM. WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED
INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE
FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20. WILL
MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS.
SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT
NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT
SIGNIFICANT CONVECTION THERE.
TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING. WILL
GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER. WILL
MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN
PLACE AND LIGHT WINDS. GENERALLY EXPECT TEMPS A LITTLE WARMER THAN
LAST NIGHT...AROUND 70 DEGREES.
SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM
FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE
AGAIN DEVELOP. SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH
SUFFICIENT WIND SHEAR AND HIGH INSTABILITY.
SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW
PRESSURE SYSTEM NEARLY ON TOP OF THE AREA. EXPECT SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE DAY. HEAVY RAINFALL WILL ONCE
AGAIN BE A CONCERN.
BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS
FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO
BE IN PLACE ACROSS THE AREA. A FRONT IS FORECAST TO STALL OUT ACROSS
AREA BY MIDWEEK.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM 071/087 069/082 067 24564
MGM 069 088 070/084 068 13364
.BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015-
017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE.
MBS/91
Hazardous weather outlook, May 16, 12:23 PM CST, 3 hours 12 minutes before
ALZ011>015-017>050-162000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE. THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.
In the hours before
Special weather statement, May 16, 2:28 PM CST, 1 hour 7 minutes before
ALZ024-162130-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT FRI MAY 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 430 PM
CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF WEST JEFFERSON...MOVING EAST AT 30
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
GRAYSVILLE...MORRIS...KIMBERLY...GARDENDALE...FULTONDALE AND PINSON
THROUGH 430 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3383 8691 3363 8710 3357 8662 3376 8658
Local storm report, May 16, 3:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM WHITEHOUSE AL WIND DAMAGE
05/16/03 MARION TREES AND POWERLINES DOWN
NEAR HWY 278. REPORTED
BY MARION COUNTY EMA.
0210 PM NATURAL BRIDGE AL WIND DAMAGE
05/16/03 WINSTON A FEW TREES DOWN.
REPORTED BY MARION COUNTY
EMA.
0244 PM DETROIT AL WIND DAMAGE
05/16/03 LAMAR NUMEROUS TREES DOWN ON
COUNTY ROAD 16. REPORTED
BY LAMAR COUNTY 911.
0248 PM RAINBOW CITY AL 1.00 IN HAIL
05/16/03 ETOWAH QUARTER SIZE HAIL.
REPORTED BY ETOWAH COUNTY
EMA.
0255 PM RAINBOW CITY AL 50 MPH TSTM GUST
05/16/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0310 PM CORDOVA AL 1.00 IN HAIL
05/16/03 WALKER QUARTER SIZE HAIL.
REPORTED BY THE POLICE
DEPARTMENT.
0315 PM CORDOVA AL 1.75 IN HAIL
05/16/03 WALKER GOLFBALL SIZE HAIL.
REPORTED BY HAM RADIO
OPERATOR.
0325 PM CORDOVA AL WIND DAMAGE
05/16/03 WALKER NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY THE POLICE DEPARTMENT.
0410 PM OAKMAN AL 0.88 IN HAIL
05/16/03 WALKER NICKEL SIZE HAIL.
REPORTED BY WATER
DEPARTMENT.
0420 PM GARDENDALE AL WIND DAMAGE
05/16/03 JEFFERSON NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY JEFFERSON COUNTY EMA.Thunderstorm Wind, Jefferson
- When
- May 16, 3:35 PM CST
- Where
- Jefferson County, Sayre
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- POST OFFICE
- Coordinates
- 33.717, -86.983
A roof was partially torn off a home and several trees were blown down in Sayre.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361398.